Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 3, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jan 8, 1998, 7:52 PM EST for Madison County, North Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 8, 1998, 7:52 PM EST (00:52 UTC)
- Expired
- Jan 8, 1998, 8:15 PM EST
- In force
- 23 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Madison County, NC
The radar
The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 8:01 PM EST | Hail 0.75 | Mars Hill, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 090052 RRA SVRGSP NCC115-090115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 752 PM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...SOUTHERN MADISON COUNTY RADAR AT 752 PM EST DETECTED A SEVERE THUNDERSTORM CONTAINING LARGE HAIL ALONG THE BUNCOMBE/MADISON COUNTY BORDER NEAR JUPITER. THIS STORM WAS MOVING NORTH AT 35 MPH AND WILL MOVE TO NEAR MARSHALL AND MARS HILL BY 805 PM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS4. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. KAJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:25 PM EST, 5 hours 27 minutes earlier.
Area forecast discussion, Jan 8, 2:25 PM EST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 225 PM EST THU JAN 8 1998 FFC: 50% RW/TS TONIGHT RAH: ALLOW FFA TO EXPIRE/PARTLY CLOUDY FRI FOOT/PIED CAE: INCLUDE TS TONIGHT DISC: SCT CONVECION SHOULD DEVELOP OVER CWA LATER AND LAST THROUGH TONIGHT AS COLD AIR ADVECTION AND DRYING AT MID AND UPPER LEVEL LEVELS COMBINE WITH SOME SURFACE HEATING THIS AFTERNOON. EXPECT ABOUT 40% TOTAL COVERAGE OVER CWA WITH POSSIBILITY OF HAIL. INITIALLY A BRIEF CHANGEOVER TO SNOW LOOKED POSSIBLE FOR NC MOUNTAINS TONIGHT. HOWEVER CLOSER EXAMINATION OF MODEL SOUNDINGS SUGGESTS LIMITED MOISTURE BELOW THE -10 TO -15 TEMP THRESHOLD FOR BEST SNOW CRYSTAL FORMATION. A BRIEF PERIOD OF FREEZING DZ APPEARS TO BE MORE LIKELY RATHER THAN SNOW. MOST OF NC MNTS SHOULD BE AFFECTED BY WRAP AROUND MOISTURE FRI WHILE COLD AIR ADVECTION IS OFFSET SOME BY DOWNSLOPE FLOW IN FOOT/PIED SECTIONS. AVL 45/47/27/47 500 CLT 55/61/34/51 300 GSP 51/57/31/51 400 KAJ
In the hours before
Special weather statement, Jan 8, 6:07 PM EST, 1 hour 45 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-090200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 607 PM EST THU JAN 8 1998 ...HAIL-PRODUCING THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THIS EVENING... THUNDERSTORMS DEVELOPED RAPIDLY LATE THIS AFTERNOON IN THE SOUTHERN APPALACHIANS. HALF-INCH DIAMETER HAIL WAS REPORTED NEAR NANTAHALA AND FRANKLIN IN WESTERN NORTH CAROLINA. CONDITIONS ARE VERY FAVORABLE THIS EVENING FOR THUNDERSTORMS TO PRODUCE HAIL. A FEW OF THE STORMS MAY REACH SEVERE LEVELS AND PRODUCE DIME-SIZED OR LARGER HAIL. SPOTTER GROUPS ARE REQUESTED TO FORWARD ALL HAIL REPORTS TO THE NATIONAL WEATHER SERVICE. PEOPLE IN THE WESTERN CAROLINAS AND EXTREME NORTHEAST GEORGIA SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS THIS EVENING. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET...OR NOAA WEATHER RADIO... FOR THE LATEST INFORMATION...INCLUDING ANY WATCHES OR WARNINGS. ZOLTOWSKI & END
Local storm report, Jan 8, 6:53 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
653 PM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
653 PM TAMASSEE SC 1.75 INCH HAIL
01/08/98 OCONEE REPORTED BY 911
COMMUNICATIONS CENTER
KAJLocal storm report, Jan 8, 6:53 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
653 PM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
653 PM TAMASSEE SC 1.75 INCH HAIL
01/08/98 OCONEE REPORTED BY 911
COMMUNICATIONS CENTER
KAJLocal storm report, Jan 8, 7:18 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
718 PM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
715 PM LAKE TOXAWAY NC 1.00 INCH HAIL
01/08/98 TRANSYLVANIA 1 TO 2 INCHES OF HAIL
REPORTED TO BE COVERING
GROUND.
KAJLocal storm report, Jan 8, 7:18 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
718 PM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
715 PM LAKE TOXAWAY NC 1.00 INCH HAIL
01/08/98 TRANSYLVANIA 1 TO 2 INCHES OF HAIL
REPORTED TO BE COVERING
GROUND.
KAJThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 8:08 PM EST | Severe Thunderstorm Warning | GSP | Gaston | 37 min |
| Jan 8, 8:21 PM EST | Severe Thunderstorm Warning | GSP | Haywood, Madison | 39 min |
| Jan 8, 8:35 PM EST | Severe Thunderstorm Warning | GSP | Catawba, Lincoln | 40 min |
| Jan 8, 9:23 PM EST | Severe Thunderstorm Warning | GSP | Alexander, Iredell | 22 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.